Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Abnormally High DHEA Sulfate Level
    avatar
    Arizona_Sunshine posted:
    A Brief history: About 3 yrs ago, I had a miscarriage between week 16-17. My OB/Gyn had me take Progesterone orally and after I became pregnant again 3 mos later, I soon started having it injected weekly. I have a healthy 2 1/2 yr old son, but ever since his birth, I have been tired, no sex drive and horrible acne. I went to my regular Dr about stress, and she put me on Celexa. She also found my cholesterol was high and started me on Simvastatin. Then, I began using Rosac sulfur wash for the acne, along with MetroGel. After my PAP last month, my new Gyn told me I should have hormones tested, and NOT to take any statins at my age (I'm 37). My hormones all came back normal except the DHEA Sulfate was at 441, rather than between the normal range of 45-270. Aside from Adrenal carcinoma, or glandular tumors, what else might cause this high level? Could the sulfur wash be a culprit? Or am I grasping at straws? I can't get in to see an endocrinologist until mid-Janueary and I am worrying myself sick. Any advice or comments? Please help. Thank you!
    Reply
     
    avatar
    Loudblonde responded:
    Hi! I just found out last night that my DHEA Sulfate level was high, 441, just like yours. What ended up being the culprit?

    I had my blood tested because my hair has been falling out, and I asked to be tested for everything. All of my other hormone levels were fine. I saw my Ob/Gyn last week (before I got the test results) and after doing some research of my own on hair loss in connection with going off my birth control in Sept., she agreed that is most likely what is causing this. Now, in light of my DHEA level being high, looks like something's up with my adrenal gland. I have hypothyroidism from the radiation treatment, but all of those levels have tested fine.

    Rare cancers are my specialty, I'm 30 now and was diagnosed and treated for Hodgkin's Disease when I was 20-21 and then had surgery to remove a very rare salivary gland cancer, Acinic Cell Carcinoma, when I was 24. So, given my predilection for rare cancers, this scares me.

    Thanks!
     
    avatar
    mp1979 responded:
    Hi,

    My DHEA level is very high, 523. Could you please let me know what disease did you have as I am worried.

    Thanks.
     
    avatar
    ma1256 replied to Loudblonde's response:
    Hi. Your story is similar to mine. My hair started falling out a couple of years ago and I did tons of research and had lots of blood work done. I knew what types of tests to have done from reading about reasons for hair loss. My hair loss started because I went off the birth control pill. But, I also learned through my blood work that my DHEAS level was very high...300s and eventually got to over 400. My endocrinologist told me I had PCOS even though I didn't have many of the other symptoms associated with PCOS. Truth is you can have a few (which I do) and still have PCOS. He prescribed spironolactone which brought my androgen levels down causing my DHEAS levels to be normal again. My hair stopped falling out like it did. The only problem is that it has not grown back to its original state. Also, if you want to get pregnant, you can't be on this medication.
    Hope you found answers you needed to help you...I see you posted this 2 years ago. all the best!
     
    avatar
    SuziQ743559 replied to mp1979's response:
    Mine is very similiar to yours. Did you ever find out what was causing it?

    I'm having tests run by an endo, but I'm nervous as to what we might find.
     
    avatar
    kstew2009 responded:
    I've been having issues as well. My DHEA levels bounce between 630 and 721. I've been through testing for adrenal tumors, crushing syndrome. . .you name it, I've been tested. Everything comes back negative. They are testing my cortisol levels, for a second time. My doctor is leaning towards pcos. It's been one emotional rollercoaster for me. Acne, facial hair, receding hair line, it's embarrassing. I feel for you all and hope you all find answers, soon. I know how frustrating it can be when you have no answers.
     
    avatar
    claremcg replied to kstew2009's response:
    Please get tested for CAH, even if they say they don't think so. There are varying degrees of. An ACTH test should do it. I and my brother where born with but I wasnot diagnosed until 16, my brother in his twenties. We are in our 50's.


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.